Alert archive / Texas / Freeze Warnings in 2011

Freeze Warning 3, NWS Amarillo, TX

May 2, 201111 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this freeze warning at May 2, 2011, 3:50 PM CDT for 11 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at May 3, 2011, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2011, 3:50 PM CDT (20:50 UTC)
In effect from
May 3, 2011, 1:00 AM CDT
Expired
May 3, 2011, 8:57 AM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 86 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this freeze warning went out at May 2, 3:19 PM CDT, 31 minutes earlier.

Area forecast discussion, May 2, 3:19 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT MON MAY 2 2011

.DISCUSSION...
SHOWERS ASSOCIATED WITH PROGRESSIVELY MOVG UPPER LOW WILL CONTINUE
REST OF THE AFTERNOON BUT ARE EXPECTED TO DISSIPATE NEAR SUNSET. HAVE
ACCOUNTED FOR THIS WITH LEFTOVER WEATHER PHRASING IN UPCOMING ZONE
PCKG. SKIES EXPECTED TO CLEAR OUT AND WINDS DIMINISH TNGT WHICH
SHOULD PAVE THE WAY FOR A LIGHT FREEZE ACROSS OK PNHDL AS WELL AS
PARTS OF NRN AND WRN TX PNHDL. HAVE CONVERTED FRZ WATCH TO A FRZ
WARNING FOR THOSE COUNTIES AND HAVE ALSO INCLUDED A FROST ADVISORY
ACROSS REST OF TX PNHDL OUTSIDE THE FRZ WARNING. IT WILL BE A CLOSE
CALL IN SOME AREAS AS TO WHETHER OR NOT A FREEZE OCCURS AS WINDS
EXPECTED TO BECOME LIGHT SW LATE TNGT AND EARLY TUES...AND THIS
CHANGE IN WIND DIRECTION MAY SERVE TO KEEP TEMPS UP A LITTLE. DECIDED
TO ERROR ON THE SIDE OF CAUTION CONSIDERING WE ARE IN THE GROWING
SEASON AND A LIGHT FREEZE COULD OCCUR JUST ABOUT ANYWHERE IN FREEZE
WARNING AREA.

OTHERWISE...CONTINUED DRY WX SEEN FROM TUESDAY ONWARD THRU NEXT
MONDAY. WARMER TEMPS ALSO EXPECTED. A WEAK COLD FRONT IS SLATED TO
PUSH THRU THE PNHDLS WED NIGHT BUT IS NOT EXPECTED TO DO MUCH OTHER
THAN PROVIDE A WIND SHIFT. SOME SEMBLANCE OF A WEAK DRYLINE MAY
DEVELOP ACROSS ERN SECTIONS ON FRIDAY AFTERNOON AND EVENING...AND
MODELS HINT AT SOME TSTMS BREAKING OUT E OF THAT FEATURE...MAINLY IN
OK. THEREFORE... DUE TO CONCERNS ON QUALITY OF MOISTURE...CAPPING
INVERSION STRENGTH...AND LOW CONFIDENCE IN ANY TSTMS DVLPG THIS FAR
OUT...HAVE RETAINED A DRY FCST FOR THAT DAY AS INHERITED.

MDEIUM RANGE MODELS BEGIN TO DIVERGE LATE IN THE WEEKEND INTO EARLY
NEXT WEEK...WITH THE ECMWF MORE AMPLIFIED AND SLOWER WITH NEXT WRN US
TROF WHILE THE GFS IS FASTER AND WEAKER. AGAIN...BECAUSE OF MODEL
DISCREPANCIES THIS FAR OUT IN THE OVERALL UA PATTERN...HAVE CONTINUED
THE THEME OF PREVIOUS FCST PCKG WITH GENERALLY DRY AND WARM WX.

ANDRADE

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE LIKELY ON TUESDAY ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES AS SW WINDS INCREASE AND RELATIVE
HUMIDITIES FALL TO BELOW 20 PERCENT. ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS ARE THEN EXPECTED ACROSS THE REGION ON WEDNESDAY
AS SW WINDS INCREASE INTO THE BREEZY TO WINDY CATEGORY AND HUMIDITIES
FALL TO NEAR OR BELOW 15 PERCENT.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                33  70  40  77  43 /   5   0   0   0   0
BEAVER OK                  31  73  39  76  42 /   5   0   0   0   0
BOISE CITY OK              27  71  37  77  39 /   5   0   0   0   0
BORGER TX                  36  73  44  79  46 /   5   0   0   0   0
BOYS RANCH TX              31  71  38  78  42 /   5   0   0   0   0
CANYON TX                  32  70  38  78  43 /   5   0   0   0   0
CLARENDON TX               34  72  41  78  45 /   5   0   0   0   0
DALHART TX                 26  71  34  77  39 /   5   0   0   0   0
GUYMON OK                  31  73  39  78  41 /   5   0   0   0   0
HEREFORD TX                31  70  37  78  42 /   5   0   0   0   0
LIPSCOMB TX                31  71  40  76  42 /   5   0   0   0   0
PAMPA TX                   33  72  41  77  44 /   5   0   0   0   0
SHAMROCK TX                34  72  41  78  45 /   5   0   0   0   0
WELLINGTON TX              35  73  42  79  47 /   5   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING FROM 1 AM TO 10 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     SHERMAN.

     FROST ADVISORY FROM 1 AM TO 10 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
     HEMPHILL...HUTCHINSON...ROBERTS...WHEELER.

OK...FREEZE WARNING FROM 1 AM TO 10 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

99/02
Hazardous weather outlook, May 2, 3:38 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT MON MAY 2 2011

OKZ001>003-TXZ001>020-031100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
338 PM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OKLAHOMA
PANHANDLE AND NORTHWEST TEXAS PANHANDLE THROUGH EARLY THIS EVENING.
NO STRONG OR SEVERE STORMS ARE EXPECTED.

A FREEZE WARNING IS IN EFFECT TONIGHT FOR THE OKLAHOMA PANHANDLE AND
THE WESTERN AND NORTHERN TEXAS PANHANDLE...WHERE TEMPERATURES ARE
FORECAST TO FALL TO FREEZING OR BELOW. A FROST ADVISORY IS IN EFFECT
FOR THE REMAINDER OF THE TEXAS PANHANDLE...WHERE TEMPERATURES ARE
FORECAST TO REMAIN JUST ABOVE FREEZING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FREEZE WARNING REMAINS IN EFFECT THROUGH 10 AM CDT TUESDAY MORNING
FOR THE OKLAHOMA PANHANDLE AND THE WESTERN AND NORTHERN TEXAS
PANHANDLE. A FROST ADVISORY REMAINS IN EFFECT THROUGH 10 AM CDT FOR
THE REMAINDER OF THE TEXAS PANHANDLE.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY ACROSS
ALL OF THE PANHANDLES DUE TO LOW RELATIVE HUMIDITIES AND INCREASING
SOUTHWEST WINDS. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL
BE POSSIBLE AREA WIDE ON WEDNESDAY DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITIES. THE BETTER CHANCE FOR CRITICAL CONDITIONS WEDNESDAY WILL
BE FOUND ACROSS THE WESTERN HALF OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ACROSS ALL OF THE PANHANDLES ON
TUESDAY...AND ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ACROSS
ALL OF THE PANHANDLES ON WEDNESDAY.

KB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:49 AM CDTFreeze WatchAMADallam, Deaf Smith, Hansford, Hartley, Lipscomb, Moore and 5 more11 hr
May 2, 3:50 PM CDTFrost AdvisoryAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 3 more17 hr

Nearby

Freeze Warnings in Texas, 2011Freeze Warnings in Oklahoma, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.